Q. I have had thinning hair since I started on blood pressure meds. I had to switch to a short haircut. Since then I have been put on atenolol, Norvasc, Diovan and enalapril. I suspect the beta-blocker is responsible for the fact that you can see more scalp than hair.
Even with the shortest punkiest cut, you see scalp and it is embarrassing. I now own a myriad of wigs, but I can’t seem to get used to them.
When women lose hair due to chemo, it is met with empathy. Saying it’s my blood pressure pills doesn’t provoke the same reaction. I am now 62 so this has been going on for years but it has become much worse since I started atenolol.

A. Hair loss is frequently an under-appreciated side effect of medications. Prescribers may not mention this complication.
You are right that atenolol, like other beta-blockers, can cause hair loss. Diovan, amlodipine (Norvasc) and enalapril are somewhat less likely to trigger this reaction. Finding the best blood pressure treatment that does not do this will require some sleuthing by your doctor.
To help you with this discussion we are sending our Guide to Hair and Nail Care with a list of medications that cause hair loss.

Join Over 53,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. George
    Bedford,Texas
    Reply

    I started taking Diovan and on the second week of treatment I noticed my hair started to fall off, so I stopped taking it. This is the second time a blood pressure medication does this to me. God !! why they dont come out with a better medication. Forgive me but I’d rather have hypertension than being bald.

  2. Toni
    Reply

    FYI , Your primary doctor will not tell you it’s your blood pressure pill, because you need to take it, I don’t think there is any out there that don’t do this, I hope someone can prove me wrong. Hair loss or cardiovascular disease. Your choice.

  3. MLM
    Reply

    happened upon the hair loss/Diovan topic last week. This has been happening to me with bare patches appearing recently. Never realized it could be medication related. Primary care dr. did testing he thought might be appropriate & everything came up negative. Do you have any current information on this. All these postings are three years old. MLM, NJ

  4. JF
    Reply

    I have been taking atenolol for three Yrs after by-pass surgery. I thought my hair loss was due to stress. I now have lost every hair on my body including eyebrows and lashes. I have a call in to my cardiologist. Thanks for the info.

  5. vc
    Reply

    I have been taking medication for the last thirty years and now I have absolutely no hair as far as I am concerned. I am bald headed. It is the medication. Is there something else available to rectify that problem?

  6. saundra
    Reply

    Same thing happened to me. Took Lisinopril for three months and out came the hair when I washed it. Changed over to Benicar 20mg (in the same family but not related) and it was good for about six months and then the hair loss started again. It’s getting worse. Plan on getting it cut shorter next week. Asked for a another change in BP meds–lowest dose 5mg Amlodipine–just started taking it.
    Supposedly, it has less effect. The hair does grow back, but it takes time since it comes out in full strands right from the follicle with the little bulb on the end. Anyway, just want you to know that it does grow back but once hair thinning starts again, get rid of the medication. Pester your cardio person–that’s what we pay them for. So, I am starting all over again. And, if this medication doesn’t work, I’ll get another and another and if none of them work, I will just have to do what Dr. Oz says: “Make lifestyle changes and throw your Blood Pressure pills away.” Hang in there. Saundra

  7. Losing It
    Reply

    This business of hair falling out with various meds is really depressing and discouraging. Why can’t they come up with a blood pressure med or anti-anxiety med that does NOT cause hair to fall out?! Seems the more I try to get blood pressure and atrial fibrillation under control, the more hair is lost, which of course causes stress which causes more hair loss! A vicious circle.

  8. Dolores
    Reply

    I just put two and two together after reading the above information and comments. I have been losing hair like mad. I was put on Diltiazem about 2 or three years ago. At one time I had so much hair I had to divide it to wash it and could barely see my scalp. Now I have practically no hair and can see my scalp. I cut back on taking the med seven days a week. I get “white coat” reactions when I go to the doctor. Sometimes my pressure is up, not very high, and other times it’s way low, enough for the doctor to comment more than once that maybe I don’t need the med.

  9. BZ
    Reply

    I was on Lisonopril and my hair started falling out by the handful. I knew it was the Lisonopril because that was the only medication I was taking. Had my iodine and iodide tested and found it low so I started taking iodoral and stopped the Lisonopril and my hair stopped falling out. I don’t know if it will grow back. If anyone does, please let me know.

  10. Cindy B.
    Reply

    I too have thinning hair which I’ve always assumed is just due to hormonal changes. But I recently read somewhere that drinking soymilk can cause hair loss too! Well, I immediately stopped drinking soymilk (though still use a little bit in coffee). This was only about a month ago. Has anyone else heard of soymilk causing hair loss?

  11. M.T.
    Reply

    I have been on atenolol for years and hair thinning badly. Plus scalp is red. Not sure if their is a connection to that as well.
    Enjoy articles, very informative. Thanks. M.T.

  12. Amy
    Reply

    Does anyone know if your meds are changed from atenolol if your hair will come back? I have been on atenolol for about 7 years and noticed that my hair was thinning. I even had my pharmacist check side effects but was told that was not a side effect. When your hairdresser tells you that you have about 1/3 of the hair you used to have it is scary! Thanks for the information.

  13. fridawrites
    Reply

    I have severe alopecia and take atenolol for tachycardia–will any of these other drugs treat tachycardia/regulate heart rhythm some?
    PEOPLE’S PHARMACY RESPONSE: THERE ARE SEVERAL DRUGS THAT CAN HELP WITH HEART RHYTHM, BUT YOUR DOCTOR IS BEST EQUIPPED TO DETERMINE WITH YOU WHICH MIGHT BE APPROPRIATE.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.